BAMBERG, Ger­many: A dou­ble rain­bow is pic­tured yes­ter­day. —AFP

Man’s liver in­flam­ma­tion linked to ‘en­ergy drink’

Kuwait Times - - HEALTH & SCIENCE -

A con­struc­tion worker who drank four to five en­ergy drinks ev­ery day for three weeks, was hos­pi­tal­ized with se­vere liver prob­lems “likely” caused by ex­ces­sively im­bib­ing the seem­ingly harm­less sub­stance, re­searchers said yes­ter­day. The man, 50, was ad­mit­ted to a hospi­tal in Florida after feel­ing un­well for two weeks, with ab­dom­i­nal pain quickly pro­gress­ing to nau­sea and vom­it­ing.

He thought his symp­toms were flu-like, but be­came alarmed when his urine be­came dark and his skin and the whites of his eyes turned yel­low. The man had re­cently started tak­ing four to five daily serv­ings of “a com­mon en­ergy drink” to help him get through long days at work - the only change in his diet or habits, said a re­port in the jour­nal BMJ Case Re­ports.

An ex­am­i­na­tion re­vealed the man had se­vere hep­ati­tis, a type of liver in­flam­ma­tion, and pos­si­ble liver dam­age. The symp­toms were “likely” caused by ex­ces­sive en­ergy drink con­sump­tion, the team wrote. It is the se­cond known case of its kind, they added. The man’s daily in­take of vi­ta­min B3, or niacin, was about 160-200 mg for the three-week pe­riod, “be­low the thresh­old ex­pected to cause tox­i­c­ity”, the au­thors said, but sim­i­lar to the pre­vi­ous known case.

“Tox­i­c­ity is likely wors­ened by ac­cu­mu­la­tive ef­fect. Each bot­tle of his en­ergy drink con­tained 40 mg of niacin or 200 per­cent of the rec­om­mended daily value,” said a BMJ state­ment sum­ma­riz­ing the find­ings. The man’s symp­toms dis­ap­peared on day three of hos­pi­tal­iza­tion and he was dis­charged on day six with in­struc­tions to avoid any niacin-con­tain­ing prod­ucts. The ob­served link may have been a mere co­in­ci­dence, and does not con­sti­tute proof that the drink caused the man’s ill­ness, the team un­der­lined.

But it could be a red flag, they said. “Based on this case and the pre­vi­ous re­port, we sug­gest that pa­tients with pre­ex­ist­ing he­patic dis­or­ders should use cau­tion when con­sum­ing en­ergy drinks con­tain­ing niacin,” said the study. Doc­tors should also be aware of the po­ten­tial “ad­verse ef­fects” and con­sider ex­ces­sive en­ergy drink con­sump­tion as a di­ag­nos­tic op­tion when oth­er­wise healthy adults sud­denly de­velop acute hep­ati­tis. The pa­tient had pre­vi­ously con­tracted the hep­ati­tis C virus, but the team dis­missed this as the cause of his ill­ness, say­ing it had been too long ago. —AFP

Newspapers in English

Newspapers from Kuwait

© PressReader. All rights reserved.